Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Binghamton, NY

June 5, 2017Cayuga County, Cortland County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 5, 2017, 5:17 PM EDT for Cayuga County, Cortland County, Onondaga County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2017, 5:17 PM EDT (21:17 UTC)
Expired
Jun 5, 2017, 6:05 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 78 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:29 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 5, 4:29 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
429 PM EDT Mon Jun 5 2017

.SYNOPSIS...
Showers and storms this evening will subside tonight and redevelop
Tuesday. The potential for overnight rain showers and afternoon
showers and storms exists through the rest of the week before dry
and warmer weather settles in this weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
350 pm update...
Main concerns in the near term remain focused around the scattered
showers and thunderstorms across the region the rest of today, the
potential for patchy fog early Tuesday morning, and another round of
showers and storms through the day Tuesday.

There still exists a threat of strong to severe thunderstorms into
the evening hours with hail and damaging winds the main concerns,
along with localized flooding.

Surface low over central NY with a stationary front draped west to
east across the area remains the focus of convection this afternoon.
An incoming upper s/w will rotate through the region later this
afternoon and early this evening as well, and enhance the large
scale lifting that will support further convective development. The
presence of weak to modest instability (SB CAPE values around 1000
J/kg) and strong deep layer shear, will continue to create favorable
conditions for a few more strong to possibly severe storms early
this evening. There will also be residual deep layer moisture
hanging around, enough to trigger heavy downpours on already
saturated soils and create excessive runoff and localized flooding.

The short wave will kick to the east tonight as a wedge of drier air
advects in and allows most of the significant precip to stop. Will
likely be a few light rain showers lingering across the ern counties
with drier conditions to the west. May see a batch of fog develop
over the wrn counties late tonight and Tue morning.

The main upper low will drop in from the nw over w-central NY during
the day Tuesday and cause the convective showers and storms to re-
develop. Instability and deep layer shear will not be as intense, so
not expecting thunderstorms to be as strong. Air mass will likely be
a bit drier as well, so downpours not expected to be as heavy.
Steering flow within the upper low will be rather weak, so storm
motion will be very slow. So, even though deep moisture will not be
available, scattered to isolated slow moving storms may cause
issues. May see a quarter to a half inch of precip through the day.

Upper low will slowly drift to the south Tuesday night and allow the
showers and storms to end.

Low temperatures tonight will fall into the lower to mid 50s. Highs
on Tuesday will only reach into the lower to mid 60s from w-central
NY into ne PA...and into the mid to upper 50s from the Tug Hill
plateau into the Catskills. Lows Tuesday night will drop into the
mid 40s to lower 50s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
4 PM Update...

Cutoff low dropping south into PA Wednesday. Elongated from
northeast to southwest. Best forcing and rainfall will be well
to the southwest of the cwa in western PA into the Ohio Valley.
cold air aloft will keep some showers and clouds around this
entire period. Low level flow will be from the southeast. Best
chances of showers during the afternoon each day.

Temperatures continue below normal with highs mid 60s to low 70s
and lows in the 40s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
4 PM update...

Warming and drying trend as an upper level trough over the area
at start moves east then a ridge moves in Sunday and Monday.
Temperatures start out below normal at the start then on Monday
are about 10 degrees above normal. Highs near 70 rise into the
80s. Lows in the 40s rise to around 60.

Weak waves drop into the back side of the trough into Saturday
causing mostly light afternoon rain showers.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms are developing over wrn /w-central NY
and far nrn PA early this afternoon and will likely expand in
coverage and intensity through 00Z. Flight conditions will
range from VFR to MVFR in TS with brief gusty winds and locally
heavy rain possible. Will likely see IFR restrictions later
tonight with another round of rain showers by Tuesday morning
and ceilings only improving to fuel alternate required or MVFR.

Winds will remain light and variable through the forecast
period. A gust to 30 kt or greater is possible if a thunderstorm
impacts a terminal.

Outlook...

Tuesday night...Restrictions likely in rain showers.

Wednesday-Thursday...Restrictions possible in morning fog,
showers through the day...and afternoon thunderstorms.

Friday...Restrictions possible in showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BJT/KAH
Hazardous weather outlook, Jun 5, 5:15 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
515 AM EDT Mon Jun 5 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
515 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

...Strong to severe thunderstorms are possible this afternoon and
evening...

A cold front will move across the area this afternoon. Showers and
thunderstorms are expected to develop ahead and along this front.
Some of these storms could become severe. Strong winds and large hail
are the main threats. Locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 11:25 AM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1125 AM EDT MON JUN 5 2017

NYZ017-018-036-051630-
Onondaga NY-Southern Cayuga NY-Madison NY-
1125 AM EDT MON JUN 5 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN MADISON...NORTH
CENTRAL CAYUGA AND CENTRAL ONONDAGA COUNTIES UNTIL 1230 PM EDT...

At 1125 AM EDT, Doppler radar was tracking a strong thunderstorm over
Skaneateles, or 9 miles east of Auburn, moving east at 60 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Auburn, De Witt, Sullivan, Pompey, Solvay,
Chittenango, Manlius and Fayetteville.

LAT...LON 4311 7585 4283 7583 4287 7662 4293 7654
      4303 7652 4303 7649 4305 7649
TIME...MOT...LOC 1525Z 272DEG 51KT 4296 7639

MSE

MSE
Special weather statement, Jun 5, 12:25 PM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1225 PM EDT MON JUN 5 2017

NYZ036-037-045-046-051730-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-
1225 PM EDT MON JUN 5 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA...
NORTHWESTERN OTSEGO...MADISON AND NORTHEASTERN CHENANGO COUNTIES
UNTIL 130 PM EDT...

At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morrisville, or 9 miles northwest of Hamilton, moving east at 30 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Utica, Oneida, Kirkland, Westmoreland, Eaton, Paris, Deerfield,
Hamilton, Whitesboro and New York Mills.

LAT...LON 4305 7522 4290 7520 4287 7521 4286 7520
      4286 7516 4291 7509 4286 7499 4269 7502
      4276 7589 4277 7590 4313 7563 4314 7514
TIME...MOT...LOC 1625Z 273DEG 28KT 4291 7569

MSE
Special weather statement, Jun 5, 1:26 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
126 PM EDT MON JUN 5 2017

NYZ045-046-057-051830-
Otsego NY-Chenango NY-Delaware NY-
126 PM EDT MON JUN 5 2017

...STRONG THUNDERSTORM WILL AFFECT...OTSEGO...NORTHEASTERN DELAWARE
AND EAST CENTRAL CHENANGO COUNTIES UNTIL 230 PM EDT...

At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsfield, or 14 miles northeast of Norwich, moving east at 45 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Hyde Park, Oneonta, Davenport, Worcester, Middlefield, Hartwick,
Maryland, Cooperstown, Edmeston and Westville.

LAT...LON 4232 7465 4259 7548 4273 7526 4286 7521
      4286 7514 4291 7510 4283 7491 4283 7489
      4289 7488 4283 7466 4276 7467 4263 7463
      4252 7471 4242 7460
TIME...MOT...LOC 1726Z 280DEG 37KT 4266 7530

MSE
Local storm report, Jun 5, 3:25 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     MIDDLEFIELD             42.68N  74.83W
06/05/2017                   OTSEGO             NY   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN MAINLY IN NORTHEAST PART
            OF COUNTY. ALSO IN CHERRY VALLEY... MILFORD.

&&

JML
Local storm report, Jun 5, 3:48 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     HARTWICK SEMINARY       42.64N  74.97W
06/05/2017  M60 MPH          OTSEGO             NY   TRAINED SPOTTER

&&

MJH
Special weather statement, Jun 5, 5:06 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
506 PM EDT MON JUN 5 2017

NYZ017-018-044-052200-
Onondaga NY-Cortland NY-Southern Cayuga NY-
506 PM EDT MON JUN 5 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA...NORTHERN
CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES UNTIL 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Scott, or 9 miles northwest of Cortland, moving northeast at 25 mph.

Half inch hail and strong wind gusts will be possible with this
storm along with very heavy rain.

Locations impacted include...
Pompey, Manlius, Homer, Otisco, Preble, Scott, Truxton, Cuyler,
Sempronius and Tully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4301 7596 4285 7590 4269 7589 4261 7627
      4262 7627 4262 7632 4276 7641
TIME...MOT...LOC 2106Z 242DEG 21KT 4272 7627

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:27 AM EDTSpecial Weather StatementBGMOnondaga48 min
Jun 5, 11:25 AM EDTSpecial Weather StatementBGMOnondaga65 min
Jun 5, 12:25 PM EDTSpecial Weather StatementBGMMadison65 min
Jun 5, 1:26 PM EDTSpecial Weather StatementBGMOtsego64 min
Jun 5, 1:52 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego53 min
Jun 5, 2:02 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga58 min
Jun 5, 3:22 PM EDTAreal Flood AdvisoryBGMSchuyler, Steuben, Tioga, Tompkins3 hr
Jun 5, 4:08 PM EDTAreal Flood AdvisoryBGMCayuga, Madison, Oneida, Onondaga, Otsego, Seneca and 1 more3 hr
Jun 5, 4:09 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga3 hr
Jun 5, 4:54 PM EDTFlash Flood WatchBGMBroome, Chenango, Delaware, Otsego5 hr
Jun 5, 4:58 PM EDTFlash Flood WarningBGMDelaware4 hr
Jun 5, 5:06 PM EDTSpecial Weather StatementBGMOnondaga54 min
Jun 5, 5:25 PM EDTSpecial Weather StatementBGMChemung, Tioga65 min
Jun 5, 6:11 PM EDTAreal Flood AdvisoryBGMDelaware3 hr
Jun 5, 7:46 PM EDTAreal Flood AdvisoryBGMSullivan119 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.